[Skip to Content]
[Skip to Content Landing]
Article
June 13, 1931

HEMORRHAGIC ENCEPHALITIS AFTER NEOARSPHENAMINEREPORT OF CASE WITH FAT EMBOLISM FOUND AT NECROPSY

JAMA. 1931;96(24):2021-2023. doi:10.1001/jama.1931.02720500015005
Abstract

Since 1911, only two years after the introduction of arsphenamine in the treatment of syphilis by Ehrlich, descriptions of purpura following the injection of this drug have appeared in the literature. A type of purpura which was fatal in most instances, and which was characterized by hemorrhages into the brain, was first described by Fischer,1 Almkvist,2 Milian3 and others under the name of hemorrhagic encephalitis. Some referred to it as serous apoplexy. Since that time, reports of this reaction have appeared much more frequently in European than in American literature. Dr. J. Earle Moore4 of Baltimore has informed us that to his knowledge no such case occurred in the American Expeditionary Forces during the World War, although French experts had led him to believe that it was common among French troops. Testifying to its rare incidence in this country, this expert has said that in an

First Page Preview View Large
First page PDF preview
First page PDF preview
×